Mathematische Zeitschrift

, Volume 279, Issue 1–2, pp 241–266 | Cite as

Good reduction criterion for K3 surfaces

  • Yuya Matsumoto


We prove a Néron–Ogg–Shafarevich type criterion for good reduction of K3 surfaces, which states that a K3 surface over a complete discrete valuation field has potential good reduction if its \(l\)-adic cohomology group is unramified. We also prove a \(p\)-adic version of the criterion. (These are analogues of the criteria for good reduction of abelian varieties.) The model of the surface will be in general not a scheme but an algebraic space. As a corollary of the criterion we obtain the surjectivity of the period map of K3 surfaces in positive characteristic.


K3 surfaces Good reduction Galois representations Period map  Complex multiplication 

Mathematics Subject Classification

14J28 11G25 14G20 



The author expresses his sincere gratitude to his advisor Atsushi Shiho for supporting him in many ways. The author also thanks Takuma Hayashi, Tetsushi Ito, Teruhisa Koshikawa, Keerthi Madapusi Pera, Yukiyoshi Nakkajima, Takeshi Saito, Naoya Umezaki, and Kohei Yahiro for giving him helpful comments. This work was supported by Grant-in-Aid for JSPS Fellows Grant Number 12J08397.


  1. 1.
    Abhyankar, S.: On the valuations centered in a local domain. Am. J. Math. 78, 321–348 (1956)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Andreatta, F., Iovita, A., Kim, M.: A p-adic non-abelian criterion for good reduction of curves (2013).
  3. 3.
    Artin, M.: Théorèmes de représentabilité pour les espaces algébriques, Les Presses de l’Université de Montréal, Montreal, Que., 1973. En collaboration avec Alexandru Lascu et Jean-François Boutot; Séminaire de Mathématiques Supérieures, No. 44 (Été, 1970)Google Scholar
  4. 4.
    Artin, M.: Algebraic construction of Brieskorn’s resolutions. J. Algebra 29, 330–348 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Breuil, C.: Groupes \(p\)-divisibles, groupes finis et modules filtrés, Ann. Math. 152 (2000), no. 2, 489–549 (French, with French summary)Google Scholar
  6. 6.
    Coleman, R., Iovita, A.: The Frobenius and monodromy operators for curves and abelian varieties. Duke Math. J. 97(1), 171–215 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Elsenhans, A.-S., Jahnel, J.: On the computation of the Picard group for K3 surfaces. Math. Proc. Cambridge Philos. Soc. 151(2), 263–270 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Grothendieck, A.: Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents.I. Inst. Hautes Études Sci. Publ. Math. 11, 167 (1961)Google Scholar
  9. 9.
    Hyodo, O., Kato, K.: Semi-stable reduction and crystalline cohomology with logarithmic poles, Astérisque 223 221–268 (1994). Périodes \(p\)-adiques (Bures-sur- Yvette, 1988)Google Scholar
  10. 10.
    Illusie, L.: Autour du théorème de monodromie locale. Astérisque 223 9–57 (1994), (French). Périodes \(p\)-adiques (Bures-sur-Yvette, 1988)Google Scholar
  11. 11.
    Ito, T.: Good reduction of Kummer surfaces, Master’s Thesis, University of Tokyo, 2001Google Scholar
  12. 12.
    Kawamata, Y.: Semistable minimal models of threefolds in positive or mixed characteristic. J. Algebraic Geom. 3(3), 463–491 (1994)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Knutson, D.: Algebraic spaces, Lecture Notes in Mathematics, vol. 203. Springer, Berlin (1971)Google Scholar
  14. 14.
    Kollár, J.: Toward moduli of singular varieties. Compositio Math. 56(3), 369–398 (1985)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Kulikov, V.S.: Degenerations of K3 surfaces and enriques surfaces, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977), no. 5, 1008–1042, 1199 (Russian)Google Scholar
  16. 16.
    Kulikov, V.S.: Surjectivity of the period mapping for K3 surfaces, Uspehi Mat. Nauk 32 (1977), no. 4(196), 257–258 (Russian)Google Scholar
  17. 17.
    Laszlo, Y., Olsson, M.: The six operations for sheaves on Artin stacks. I. Finite coefficients. Publ. Math. Inst. Hautes Études Sci. 107, 109–168 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Laszlo, Y., Olsson, M.: The six operations for sheaves on Artin stacks. II. Adic coefficients. Publ. Math. Inst. Hautes Études Sci 107, 169–210 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Laszlo, Y., Olsson, M.: Perverse t-structure on Artin stacks. Math. Z. 261(4), 737–748 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Liu, Y., Zheng, W.: Enhanced six operations and base change theorem for Artin stacks (2012).
  21. 21.
    Madapusi Pera, K.: Integral canonical models for spin Shimura varieties (2014).
  22. 22.
    Madapusi Pera, K.: The Tate conjecture for K3 surfaces in odd characteristic (2014).
  23. 23.
    Matsumoto, Y.: On good reduction of some K3 surfaces related to abelian surfaces, Tohoku Math. J. (2).
  24. 24.
    Matsusaka, T., Mumford, D.: Two fundamental theorems on deformations of polarized varieties. Amer. J. Math. 86, 668–684 (1964)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Maulik, D.: Supersingular K3 surfaces for large primes (2012).
  26. 26.
    Mokrane, A.: La suite spectrale des poids en cohomologie de Hyodo-Kato. Duke Math. J. 72(2), 301–337 (1993). FrenchCrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Nakayama, C.: Nearby cycles for log smooth families. Compositio Math. 112(1), 45–75 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Nakayama, C.: Degeneration of l-adic weight spectral sequences. Am. J. Math. 122(4), 721–733 (2000)CrossRefzbMATHGoogle Scholar
  29. 29.
    Nakkajima, Y.: Liftings of simple normal crossing log K3 and log Enriques surfaces in mixed characteristics. J. Algebraic Geom. 9(2), 355–393 (2000)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Nakkajima, Y.: p-adic weight spectral sequences of log varieties. J. Math. Sci. Univ. Tokyo 12(4), 513–661 (2005)zbMATHMathSciNetGoogle Scholar
  31. 31.
    Nakkajima, Y.: Signs in weight spectral sequences, monodromy-weight conjectures, log Hodge symmetry and degenerations of surfaces. Rend. Sem. Mat. Univ. Padova 116, 71–185 (2006)zbMATHMathSciNetGoogle Scholar
  32. 32.
    Nakkajima, Y.: Monodromies and weight filtrations, and the types of simple crossing log surfaces with torsion canonical sheaves. PreprintGoogle Scholar
  33. 33.
    Néron, A.: Modèles minimaux des variétés abéliennes sur les corps locaux et globaux, Inst. Hautes Études Sci. Publ. Math. 21, 128 (1964), (French)Google Scholar
  34. 34.
    Oda, T.: A note on ramification of the Galois representation on the fundamental group of an algebraic curve. II. J. Number Theory 53(2), 342–355 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Ogg, A.P.: Elliptic curves and wild ramification. Am. J. Math. 89, 1–21 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  36. 36.
    Olsson, M.C.: Crystalline cohomology of algebraic stacks and Hyodo-Kato cohomology. Astérisque 316, (2007) 412 pp. (2008)Google Scholar
  37. 37.
    Pjateckii-Shapiro, I.I., Shafarevich, I.R.: Torelli’s theorem for algebraic surfaces of type K3. Izv. Akad. Nauk SSSR Ser. Mat. 35, 530–572 (1971). RussianMathSciNetGoogle Scholar
  38. 38.
    Rapoport, M., Zink, T.: Über die lokale Zetafunktion von Shimuravarietäten. Monodromiefiltration und verschwindende Zyklen in ungleicher Charakteristik. Invent. Math. 68(1), 21–101 (1982). GermanCrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Rizov, J.: Moduli Stacks of Polarized K3 Surfaces in Mixed Characteristic (2006).
  40. 40.
    Rizov, J.: Kuga–Satake abelian varieties of K3 surfaces in mixed characteristic. J. Reine Angew. Math. 648, 13–67 (2010)Google Scholar
  41. 41.
    Saint-Donat, B.: Projective models of K-3 surfaces. Am. J. Math. 96, 602–639 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Saito, M.: Modules de Hodge polarisables. Publ. Res. Inst. Math. Sci. 24 (1988), no. 6, 849–995 (1989) (French)Google Scholar
  43. 43.
    Saito, T.: Weight spectral sequences and independence of l. J. Inst. Math. Jussieu 2(4), 583–634 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  44. 44.
    Saito, T.: Log smooth extension of a family of curves and semi-stable reduction. J. Algebraic Geom. 13(2), 287–321 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  45. 45.
    Serre, J.-P., Tate, J.: Good reduction of abelian varieties. Ann. of Math.(2) 88, 492–517 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  46. 46.
    Tsuji, T.: Poincaré duality for logarithmic crystalline cohomology. Compositio Math. 118(1), 11–41 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  47. 47.
    van Luijk, R.: K3 surfaces with Picard number one and infinitely many rational points. Algebra Number Theory 1(1), 1–15 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  48. 48.
    Zarhin, Y.G.: Hodge groups of K3 surfaces. J. Reine Angew. Math. 341, 193–220 (1983)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Graduate School of Mathematical SciencesThe University of TokyoTokyoJapan

Personalised recommendations